Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

May 7, 2005Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 7, 2005, 10:55 PM CDT for Steele County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 10:55 PM CDT (03:55 UTC)
Expired
May 7, 2005, 11:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 36 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 080355
SVRFGF
NDC091-080445-
/O.NEW.KFGF.SV.W.0016.050508T0355Z-050508T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1055 PM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  STEELE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1145 PM CDT.

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
  SOUTHWEST OF HOPE...OR 27 MILES NORTHEAST OF VALLEY CITY...MOVING
  TO THE NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOPE AT 1100 PM
  BLABON AT 1105 PM
  SHERBROOKE AT 1110 PM
  GOLDEN LAKE AT 1125 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4726 9794 4726 9750 4766 9750 4766 9797

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 080426
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1126 PM CDT SAT MAY 7 2005

NDC091-080445-
/O.CON.KFGF.SV.W.0016.000000T0000Z-050508T0445Z/
STEELE ND-
1126 PM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
STEELE COUNTY...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
NORTHWEST OF GOLDEN LAKE...OR 35 MILES SOUTHWEST OF GRAND FORKS...
MOVING TO THE NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLABON BY 1100 PM CDT...
  SHERBROOKE BY 1105 PM CDT...
  7 MILES EAST OF FINLEY BY 1110 PM CDT...
  GOLDEN LAKE BY 1120 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4726 9794 4726 9750 4766 9750 4766 9797

$$
GV
000 
WWUS53 KFGF 080444
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1144 PM CDT SAT MAY 7 2005

NDC091-080454-
/O.EXP.KFGF.SV.W.0016.000000T0000Z-050508T0445Z/
STEELE ND-
1144 PM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR STEELE COUNTY EXPIRED AT 1145
PM CDT...

AT 1144 PM CDT...THE SEVERE THUNDERSTORM IN STEELE COUNTY HAS MOVED
OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1145 PM
CDT.

LAT...LON 4726 9794 4726 9750 4766 9750 4766 9797

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:55 PM CDT, 2 hours earlier.

Area forecast discussion, May 7, 8:55 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SAT MAY 7 2005

.DISCUSSION...GRIDS/ZONES UPDATED TO DELAY AND CUT BACK ON
THUNDERSTORMS EXPECTED TONIGHT. LINE OF SEVERE THUNDERSTORMS
APPROACHING IN SOUTHCENTRAL ND/NORTHEAST SD HAS BEEN WEAKENING LAST
HOUR AND WE MIGHT BARELY SQUEAK BY WITHOUT A WARNING. BUT FIGURE
GENERAL THUNDER WILL PERSIST SOUTHEAST ND AND THEN NOT SURE ABOUT
OVERNIGHT SO LEFT MOST OF THE LIKELY CATEGORY. MUCH OF THE AREA IS
COOLING A LITTLE QUICKER THAN EXPECTED AND ADJUSTED THAT TOO.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, May 7, 6:15 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT MAY 7 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071414-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT MAY 7 2005

...THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS TODAY AND
SUNDAY ACROSS EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST
MINNESOTA....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE AREA. THE BEST CHANCE FOR STORMS WILL OCCUR LATE
THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
SUNDAY. THE BEST CHANCES WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT. IN ADDITION LOCALLY HEAVY RAINS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:14 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent61 min
May 7, 9:58 PM CDTSevere Thunderstorm WarningFGFCass67 min
May 7, 10:02 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent28 min
May 7, 10:09 PM CDTSevere Thunderstorm WarningFGFBarnes45 min
May 7, 11:02 PM CDTSevere Thunderstorm WarningFGFNelson62 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningFGFGrand Forks48 min
May 8, 5:28 PM CDTSevere Thunderstorm WarningFGFNelson47 min
May 8, 5:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks45 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningFGFEddy50 min
May 8, 6:16 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson48 min
May 8, 6:23 PM CDTFlash Flood WarningFGFGrand Forks13 hr
May 8, 6:28 PM CDTSevere Thunderstorm WarningFGFSargent47 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.